Wednesday, August 24, 2016
Hypertension in Teenager
My son`s nephrologist says the pendulum is swinging again with regards to how aggressively blood pressure should be lowered. My son has orthostatic proteinuria and Thin Basement Membrane (diagnosed via biopsy) but no hematuria and no other abnormal kidney indications. He has had hypertension since having a cornea transplant several years ago. The nephrologist considers it primary hypertension and has been treating it with medication for the past couple of years. It is not excessively high but she seems to want to keep him on medication to protect the kidneys. He occasionally has dizziness upon exertion (e.g. soccer) and lately his BP has been around 115/60 when he checks it at rest. I`m wondering if we should try reducing the med (Lisinopril 20mg/daily) to see if he can do with less or maybe even none. Given the orthostatic proteinuria and TBM, would you recommend that he stay on the BP meds? Is 115/60 (on average) a little TOO low for him? (He`s 17 yrs. old, 6`3", 156 lbs. and very active.) Thanks.
I remember when you wrote about your son last year, and at that time I wondered about the diagnosis of TBM disease. I still wonder now, especially since you mention the corneal transplant. Why was that done? There is a genetic disease called Alport's syndrome that can cause thin basement membranes, hypertension, and abnormalities of the lens and/or cornea of the eye. However, like TBM disease, it is virtually always associated with hematuria; it also is associated with hearing loss, and typically presents in young males. You might ask your nephrologist if there is any reason at all to consider this diagnosis in your son. Although it's usually a severe disease, mild forms are occasionally seen.
As far as the hypertension: no, 115/60 is not too low. The lisinopril is being used not only to treat his hypertension, but to reduce the amount of protein in his urine; so it's important for him to keep taking it. It would be helpful to check his BP at other times than at rest; for instance, if he stands up and becomes dizzy, or after exertion, just to get a good idea of what the actual range of his blood pressures is. Then his meds can be adjusted more exactly if need be (for instance, if his BP drops to 80/40 when he stands, and he feels lightheaded, he may need less medication).
Mildred Lam, MD
Associate Professor of Medicine
School of Medicine
Case Western Reserve University